Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Green Bay, WI

July 16, 1997Menominee County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 1997, 3:43 PM CDT for Menominee County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1997, 3:43 PM CDT (20:43 UTC)
Expired
Jul 16, 1997, 4:30 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Menominee County, WI

The radar

The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 162045 RRA
SVRGRB
WIC078-162130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
343 PM CDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  MENOMINEE COUNTY - NORTHEASTERN WISCONSIN

* UNTIL 430 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL AREAS NORTH OF NEOPIT

* AT 340 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ELTON...10 MILES NORTH OF NEOPIT. THE
  STORM WAvS MOVING SOUTHEAST AT 25 MPH.

* THE STORM WILL BE OVER THE RESERVATION BETWEEN 345 PM AND 415 PM.

IF YOU ARE NEAR THIS DANGEROUS STORM...TAKE COVER IMMEDIATELY IN
THE LOWEST FLOOR AND INNER MOST ROOM OF A BUILDING.

JKL/EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:57 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 10:57 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1055 AM CDT WED JUL 16 1997

TSTMS CONT TO FIRE ALONG DEVELOPING QUASI-STNRY FNT DRAPED ACROSS NRN WI
LATE THIS MORNING. DEW PTS OF 70+ WERE POOLING ALONG THE FNT WITH MORE
WARM AND MOIST AIR ON THE WAY. 12Z GRB SNDNG PROVIDE A CAPE OF 3000 J/KG
AND A LI OF -7. MODIFYING THIS SNDNG USING A 90 TEMP AND 70 DEW PTS SENDS
THE CAPE TO ALMOST 4100 J/KG AND LI'S DOWN TO -9. EXPECT TSTMS TO CONT
THRU THE AFTERNOON ACROSS NRN WI WITH GUSTY WNDS...SMALL HAIL AND BRIEF
HVY RAINFALL.

ALSO DROPPED MAX TEMPS DOWN A BIT CONSIDERING PCPN AND MORE CLDS THAN
ORIGINALLY ANTICIPATED.

SPC HAS PLACED THE WRN SECTIONS OF WI UNDER A MDT RISK OF SVR XFOR LTR
TNGT WITH A SLGT RISK FOR THE REMAINDER OF THE STATE. WL EVALUATE COMPLETE
12Z PACKAGE AND UPDATE MORE ON THIS IN THE AFTERNOON DISC.

KALLAS

In the hours before

Local storm report, Jul 16, 3:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    GLEASON                   WI   .75 INCH HAIL
07/16/97   LINCOLN

RF
Local storm report, Jul 16, 3:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           J

0305 PM    GLEASON                   WI   .75 INCH HAIL
07/16/97   LINCOLN

RF
Local storm report, Jul 16, 3:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    PICKEREL                  WI   WIND DAMAGE
07/16/97   LINCOLN                        TREES DOWN...POLICE CHIEF
                                          TAKING COVER IN THE
                                          BASEMENT.

JKL/RF
Local storm report, Jul 16, 3:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    PICKEREL                  WI   WIND DAMAGE
07/16/97   LINCOLN                        TREES DOWN...POLICE CHIEF
                                          TAKING COVER IN THE
          |                                BASEMENT.

JKL/RF
Local storm report, Jul 16, 3:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
341 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    PEARSON                   WI   WIND DAMAGE
07/16/97   LANGLADE                       NUMBEROUS TREES DOWN AND
                                          BARN ROOF BLOWN ONTO HWY.

RF
Local storm report, Jul 16, 3:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
341 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           X

0335 PM    PEARSON                   WI   WIND DAMAGE
07/16/97   LANGLADE                       NUMBEROUS TREES DOWN AND
                                          BARN ROOF BLOWN ONTO HWY.

RF

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:49 AM CDTSevere Thunderstorm WarningGRBOneida, Vilas61 min
Jul 16, 12:30 PM CDTSevere Thunderstorm WarningGRBVilas75 min
Jul 16, 1:05 PM CDTSevere Thunderstorm WarningGRBOneida75 min
Jul 16, 1:56 PM CDTSevere Thunderstorm WarningGRBForest, Oneida79 min
Jul 16, 2:08 PM CDTTornado WarningGRBOneida47 min
Jul 16, 2:20 PM CDTSevere Thunderstorm WarningGRBLincoln80 min
Jul 16, 2:31 PM CDTSevere Thunderstorm WarningGRBLanglade74 min
Jul 16, 3:10 PM CDTTornado WarningGRBLincoln35 min
Jul 16, 3:15 PM CDTTornado WarningGRBLanglade35 min
Jul 16, 3:29 PM CDTTornado WarningGRBMarathon46 min
Jul 16, 3:52 PM CDTTornado WarningGRBShawano48 min
Jul 16, 3:59 PM CDTTornado WarningGRBMenominee36 min
Jul 16, 4:11 PM CDTSevere Thunderstorm WarningGRBLincoln79 min
Jul 16, 4:14 PM CDTTornado WarningGRBMarathon36 min
Jul 16, 4:37 PM CDTTornado WarningGRBPortage, Waupaca48 min
Jul 16, 4:40 PM CDTTornado WarningGRBShawano35 min
Jul 16, 4:50 PM CDTTornado WarningGRBPortage, Wood45 min
Jul 16, 4:56 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie79 min
Jul 16, 5:06 PM CDTSevere Thunderstorm WarningGRBWaushara79 min
Jul 16, 5:25 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago65 min
Jul 16, 5:39 PM CDTTornado WarningGRBWaushara36 min
Jul 16, 6:00 PM CDTSevere Thunderstorm WarningGRBManitowoc80 min
Jul 16, 6:26 PM CDTSevere Thunderstorm WarningGRBWaushara64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.